Alert archive / Texas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 149, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 16, 2014, 6:40 PM CDT for Brewster County, Pecos County, Texas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 16, 2014, 6:40 PM CDT (23:40 UTC)
- Expired
- Jun 16, 2014, 7:45 PM CDT
- In force
- 65 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
Counties Brewster County, TX, Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 213 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.7 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 255 J/kg
- Mixed-layer CIN
- -461 J/kg
- Mixed-layer LCL
- 1921 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
811 WUUS54 KMAF 162340 SVRMAF TXC043-371-170045- /O.NEW.KMAF.SV.W.0149.140616T2340Z-140617T0045Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 640 PM CDT MON JUN 16 2014 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN PECOS COUNTY IN SOUTHWEST TEXAS... NORTH CENTRAL BREWSTER COUNTY IN SOUTHWEST TEXAS... * UNTIL 745 PM CDT * AT 633 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED BETWEEN MARATHON NORTHEAST INTO PECOS COUNTY. THIS STORM WAS MOVING SOUTHEAST AT 5 MPH. * THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS... NORTHERN BREWSTER COUNTY AND SOUTHWESTERN PECOS COUNTY... LAT...LON 3004 10316 3006 10343 3053 10315 3045 10294 TIME...MOT...LOC 2338Z 046DEG 2KT 3043 10314 $$
2 follow-up statements
954 WWUS54 KMAF 170013 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 713 PM CDT MON JUN 16 2014 TXC043-371-170045- /O.CON.KMAF.SV.W.0149.000000T0000Z-140617T0045Z/ PECOS-BREWSTER- 713 PM CDT MON JUN 16 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT FOR NORTH CENTRAL BREWSTER AND SOUTHWESTERN PECOS COUNTIES... AT 710 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED 15 MILES NORTH OF MARATHON. THIS STORM WAS NEARLY STATIONARY. SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...NORTH CENTRAL BREWSTER COUNTY AND SOUTHWEST PECOS COUNTY...ALONG US 90 WEST OF MARATHON AND US 385. LAT...LON 3004 10316 3006 10343 3053 10315 3045 10294 TIME...MOT...LOC 0012Z 046DEG 2KT 3042 10316 $$
193 WWUS54 KMAF 170043 SVSMAF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 743 PM CDT MON JUN 16 2014 TXC043-371-170053- /O.EXP.KMAF.SV.W.0149.000000T0000Z-140617T0045Z/ PECOS-BREWSTER- 743 PM CDT MON JUN 16 2014 ...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BREWSTER AND SOUTHWESTERN PECOS COUNTIES WILL EXPIRE AT 745 PM CDT... AT 743 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED. THEREFORE THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE. PRECAUTIONARY/PREPAREDNESS ACTIONS... ALTHOUGH THE THREAT OF SEVERE WEATHER HAS PASSED... PONDING OF WATER WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL. && LAT...LON 3004 10316 3006 10343 3053 10315 3045 10294 TIME...MOT...LOC 0043Z 046DEG 2KT 3041 10317 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 6:29 PM CDT, 11 minutes earlier.
Area forecast discussion, Jun 16, 6:29 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 629 PM CDT Mon Jun 16 2014 .DISCUSSION... Please see the 00z aviation discussion below. && .AVIATION... Isolated strong to severe thunderstorms are expected to persist in around KFST area through early evening. IFR conditions are also possible in and near thunderstorms during the early evening. VFR conditions are expected elsewhere. && .PREV DISCUSSION... /ISSUED 224 PM CDT Mon Jun 16 2014/ DISCUSSION... A mid level moist axis stretching from nrn Mexico thru the Big Bend and into the PB along with a shrtwv trof within moisture across Mexico warrants chance PoPs this PM and at least into the early evening in the Davis Mtn/Big Bend region. A secondary area of interest is across the w/nw PB where tstms may eventually develop in area of low level convergence along a weak dryline. High clouds are limiting insolation and 12Z MAF sounding does show an elevated mixed layer that will have to be overcome. 0-6km shear is weak so strong multi-cell storms are favored, locally heavy rain is possible too across the Trans Pecos. A rather prominent mid level theta-e ridge axis will be a key feature across the area Tue/Wed with Mexican moisture being tapped as the remnant shrtwv trof lifts across the area Tue. We have opted to increase PoPs farther into the chance category across the Trans Pecos Tue with local heavy rain possible. More of the same Wed (chance PoPs) from Trans Pecos into the PB. This axis may have to be adjusted, probably farther e depending on mid level theta-e ridge/trof. Also wind fields will be more favorable for severe storms Wed. ECMWF/GFS still show a weakness in 5h heights Thur warranting at least slight chance PoPs. Will have to keep a watch on ECMWF into Friday as it aggressively develops a mid level low across Mexico tapping into more moisture, which would increase PoPs substantially across the Trans Pecos. GFS does this too, but a little far e. Thereafter we've slowly downplayed PoPs. Through this forecast cycle temperatures are not too much a concern as abundance of clouds, higher dwpnts, precip, and se winds help keeps temperatures near seasonal. && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 03
Hazardous weather outlook, Jun 16, 2:11 PM CDT, 4 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 211 PM CDT MON JUN 16 2014 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-171200- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 211 PM CDT MON JUN 16 2014 /111 PM MDT MON JUN 16 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT CHANCE TO A CHANCE OF THUNDERSTORMS TONIGHT ACROSS SOUTHEAST NEW MEXICO AND MUCH OF WEST TEXAS. THE BEST CHANCE WILL BE ACROSS THE BIG BEND AND DAVIS MOUNTAINS AND LEA COUNTY NEW MEXICO. A FEW STORMS WILL BE STRONG TO POSSIBLY SEVERE WITH BRIEF WIND GUSTS IN EXCESS OF 55 MPH POSSIBLE AND QUARTER SIZE HAIL OR LARGER. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ACROSS SOUTHEAST NEW MEXICO AND WEST TEXAS TUESDAY THROUGH THURSDAY. A FEW STORMS WILL BE STRONG TO POSSIBLY SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLE. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE...PARTICULARLY ACROSS THE LOWER TRANS PECOS AND BIG BEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Jun 16, 4:21 PM CDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
421 PM CDT MON JUN 16 2014
TXZ058-067-075-162215-
PECOS-WARD-REEVES COUNTY AND UPPER TRANS PECOS-
421 PM CDT MON JUN 16 2014
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL PECOS AND SOUTH CENTRAL WARD COUNTIES UNTIL 515 PM
CDT...
AT 417 PM CDT...STRONG THUNDERSTORMS WERE LOCATED FROM NEAR
COYANOSA...AND SOUTHWARD FOR 16 MILES...MOVING NORTH AT 10 MPH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS TO 50 MPH...BRIEF HEAVY RAIN...SMALL HAIL...AND DEADLY
LIGHTNING ARE POSSIBLE.
&&
LAT...LON 3131 10311 3141 10306 3131 10282 3102 10290
3097 10298 3121 10316
TIME...MOT...LOC 2117Z 200DEG 6KT 3121 10306Special weather statement, Jun 16, 4:40 PM CDT, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
440 PM CDT MON JUN 16 2014
TXZ075-162215-
PECOS-
440 PM CDT MON JUN 16 2014
...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL PECOS COUNTY UNTIL 515 PM CDT...
AT 437 PM CDT...STRONG THUNDERSTORMS WERE LOCATED 3 TO 5 MILES
SOUTHWEST THROUGH WEST OF FORT STOCKTON...MOVING NORTHEAST AT 10
MPH. THESE STORMS WILL AFFECT INTERSTATE 10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
GUSTY WINDS TO 50 MPH...SMALL HAIL...BRIEF HEAVY RAIN...AND DEADLY
LIGHTNING ARE POSSIBLE.
&&
LAT...LON 3097 10298 3102 10290 3094 10282 3073 10291
3073 10298 3087 10304
TIME...MOT...LOC 2137Z 225DEG 6KT 3085 10299Local storm report, Jun 16, 5:03 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
503 PM CDT MON JUN 16 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM HAIL 2 W FORT STOCKTON 30.89N 102.92W
06/16/2014 E1.00 INCH PECOS TX LAW ENFORCEMENT
MILE MARKER 255 ON INTERSTATE-10
0454 PM DOWNBURST 2 W FORT STOCKTON 30.89N 102.92W
06/16/2014 PECOS TX LAW ENFORCEMENT
4 POWER POLES DOWN BETWEEN MILE MARKER 255 AND 256. RV
TURNED OVER
&&
PAT.VESPERLocal storm report, Jun 16, 6:21 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
621 PM CDT MON JUN 16 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM DOWNBURST FORT STOCKTON 30.89N 102.89W
06/16/2014 PECOS TX LAW ENFORCEMENT
POWERLINES DOWN IN FORT STOCKTON
&&
PAT.VESPERThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 7:02 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 58 min |
| Jun 15, 7:23 PM CDT | Flash Flood Warning | MAF | Glasscock | 3 hr |
| Jun 15, 7:30 PM CDT | Special Weather Statement | MAF | Mitchell | 30 min |
| Jun 15, 7:55 PM CDT | Severe Thunderstorm Warning | MAF | Glasscock | 65 min |
| Jun 15, 8:00 PM CDT | Special Weather Statement | MAF | Scurry | 30 min |
| Jun 15, 8:43 PM CDT | Areal Flood Advisory | MAF | Glasscock | 2 hr |
| Jun 15, 8:54 PM CDT | Special Weather Statement | MAF | Howard | 36 min |
| Jun 15, 9:04 PM CDT | Special Weather Statement | MAF | Glasscock | 26 min |
| Jun 15, 9:21 PM CDT | Flash Flood Warning | MAF | Glasscock | 3 hr |
| Jun 16, 4:21 PM CDT | Special Weather Statement | MAF | Ward | 54 min |
| Jun 16, 4:40 PM CDT | Special Weather Statement | MAF | Pecos | 35 min |
| Jun 16, 4:56 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 64 min |
| Jun 16, 5:46 PM CDT | Flash Flood Warning | MAF | Pecos | 3 hr |
| Jun 16, 6:01 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 59 min |
| Jun 16, 6:45 PM CDT | Flash Flood Warning | MAF | Brewster, Pecos | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.